Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Red pouch-like sores on armpit, painful, developing in groin, muscle and joint pain, loss of balance. What would cause this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3390 Questions
I have five red pouch-like sores in my right armpit; one about the diameter of a nickel and the others are smaller than a dime, and they are extremely painful. It appears that there are several more developing in my groin area on the underware-elastic line. What would cause this? I shower (at least) once daily and live in a clean home. I am not exposed to toxins at work. For the past 2 months I have had very painful shoulder (both), elbow (left), knee (both) and thumb/hand (left) joint & muscle pain. The last symptom is a loss of balance. Not dizziness, but a loss of balance when standing with my eyes are closed (for example; in the shower washing my hair) or in a dark area. As long as I am able to touch a wall or if there is light I am fine. This lack of balance has caused me to fall on a couple of occasions and to lose my balance on a nearly daily basis. I don't know if any of these could be related to each other. As for history - I am a 57 year old post-menopausal female with no diseases (that I am aware of) except for an XXXXXXX Chairi malformation.
Posted Wed, 23 May 2012 in Infections
Answered by Dr. Raju A.T 6 hours later

Thanks for your query.

The site of the lesions and the description you provided make me suspicious about lymph node abscesses leading to sinus formation .

I would be more specific if you can attach images of the lesions you have, after having a look I could understand better and opine specifically.

Anticipating your response,
Above answer was peer-reviewed by
Follow-up: Red pouch-like sores on armpit, painful, developing in groin, muscle and joint pain, loss of balance. What would cause this? 11 hours later
Dr. Raju:

The puffiness has gone down substantially over the past three days and the pain has subsided, but I need to find out what could be causing these sores. I have attached a photo, although it is not very good quality unfortunately. I am concerned that this is a progression of the loss of balance I have been experiencing and the joint pain. Thank you for helping me with this matter.

Follow-up: Red pouch-like sores on armpit, painful, developing in groin, muscle and joint pain, loss of balance. What would cause this? 1 hour later
After reviewing your answer I investigated sinus formation and viewed photos, journal articles and read descriptions regarding these cysts. The best match, out of everything I read and from the photos, fits with hidradenitis suppurativa.

Is there anything I can do for this condition? Looking back a couple of years I had what my PCP thought was a boil on the side of my left breast & sent me to a surgeon. The surgeon cut the area up and left quite a scar. I had, at that same time, other "boils" on my inner thighs that were nearly gone by the time I was able to get into my PCP, so they were not addressed.

In my opinion these lesions seemed to be connected to each other under the skin. One would pop up and, as it subsided, another would spring up nearby.

Could this condition be managed by a change in diet? I would prefer not to take corticosteroids due to the side effects. I understand that antobiotics are not effective in treating this disorder, which is what my PCP prescribed prior to sending me to the surgeon; the antibiotics did not have any effect.

Is there a systemic factor with these that would cause joint pain (could the condition go XXXXXXX as opposed to the obvious external cysts)? That information I did not find in reading through the journal articles. Also, can this condition pass the blood-brain barrier and would that explain the loss of balance; or do you feel that these conditions are separate from the hidradenitis suppurativa? The loss of balance came about at around the same time as the cysts appeared or soon thereafter.

The situation is terribly embarassing for me as well as being painful physically and I appreciate your help in finding a way to get rid of them. I tend to be quite active; horseback riding, swimming, hiking, camping, etc. and this is making it difficult, at best, to do the things I enjoy.
Answered by Dr. Raju A.T 13 hours later

Thanks for writing back.

I agree with you after looking at the images you send that it could be hidradenitis suppurativa which is a otherwise coiled a boil.Here there is infection in the follicles of sweat glands or sebaceous glands which triggers a immune inflammation and destroys the gland leaving necrotic material and pus to be discharged out forming a sinus.

Most of times the infection reaches the glands via blood stream and plant their colonies in secretion XXXXXXX follicles. A blood culture or a pus (from the lesion) culture should be a first step in the management.The culture test isolates the bacteria involved which is then subjected to antibiotic sensitivity and a specific antibiotic to which the bacteria is sensitive is named. Placing you on the same antibiotic will cure the condition promising no recurrence.

There is not need for steroids in here , in fact steroids can aggravate or trigger such lesions by lowering the immunity.

I would say this as a systemic infection (if blood shows culture positive ) with local manifestations and would not relate with the joint pains or any of your existing illnesses.

I recommend a diet XXXXXXX in proteins and vitamins now, which help in combating infection and help in healing.

Hope I answered all your questions. Please use any answer clarification before closing and rating this answer. I will be happy to explain or expand on any issue you may have.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor